Dr. David Clark, DC Functional Neurologist explains how statin drugs might cause some cases of diabetes or make a person's diabetes worse.
I want to talk to you about the startling connection between statin drugs and the risk of diabetes.
Now if you didn't know, statin drugs are anti-cholesterol medications. There's Lipitor® and Zocor® and a bunch more.
Scientific information over this past year has shown that statin drugs increase the risk for "dysglycemia"--another word for diabetes, without actually saying diabetes.
Many people are given anti-cholesterol medication as some sort of cardiovascular protection. But -- in many people, the medication causes your glucose levels to go up.....Which does what?
Increases your risk for cardiovascular disease.
Researchers have completed meta analyses (studies of studies) and there's no way around it...
Statin drugs do increase blood glucose in a lot of people.
So now there's been some questioning of whether or not medical doctors should even be prescribing statin drugs for diabetics because it might be making diabetic patients worse--not better.
If you've seen my information on diabetes, then you know that I look at diabetes-- especially Type II diabetes-- as something much more complex than just saying, "Take insulin or take a cholesterol medication."
You've got to do some digging. Because diabetes means that your blood glucose is too high...you're probably insulin receptor resistant.
But, you can be insulin receptor resistant and have high glucose for many different reasons:
- High cortisol levels
- Mineral deficiencies
- Vitamin Deficiencies
- Overeating simple carbohydrates
- Poor neurological control of the pancreas
...to name a few.
In my opinion, the doctor you're seeing should be a health detective and determine what's causing YOUR diabetes.
For some people, believe it or not, it's something as simple as a poorly firing brain stem. If the brain stem does not fire at the appropriate rate, they don't get the right signals to their pancreas to tell them to secrete insulin in the right amount at the right time.
For some people the real problem is inflammation. They've got a GI infection...they've got an autoimmune condition or they've got a Vitamin D problem.
And for some people, they just need to quit eating crap foods.
Some people they need to go off grains completely.
Those are all things that have to be figured out for each individual.
But from looking at this new research, many of these people don't benefit from statin drugs because of the blood sugar side effects.
There was a study called The Jupiter Study. They found out that when you take a statin drugs there was a 25 percent increased risk of developing "dysglycemia." They didn't really want to call it diabetes, so they use the term dysglycemia.
When you take high dose statin drugs it gets worse.
Exactly why does this happen? Side effects. These drugs are not supposed to necessarily have these side effects, but they do. All medications have side effects.
NOTE: The real drug trials happen when millions of people in America begin taking the drugs. The drug trials themselves are pretty laughable, in my opinion. The real real lab rats are you and me...your husband, your grandparents, when they take these drugs.. and THEN we find out what they do to people.
Now keep in mind, one of the other well known side effects of many cholesterol drugs (and it seems like once a year they're taking one of them off the market because of this) is that they cause joint pain and muscle pain. Why? The muscles start to die.
And how do statin drugs do that? It's all about energy.
Cholesterol medications primarily inhibit an enzyme that allows you to make cholesterol. Problem is--you need cholesterol.
Cholesterol is made into CoQ10 and all of your hormones. CoQ10 is what you use to to make ATP --- energy for all your cells. Every cell's got to have ATP to stay alive.
If I start robbing you of ATP, cells are going to get sick and start dying. This can show up as joint pain, muscle pain, after taking statin drugs. This is already a known side effect of statin drugs.
Now there's another side effect: statin drugs raise your blood glucose.
The bottom line is statin drugs have definite side effects.
My point about telling you this is always, always, always ask why.
Why is my blood sugar high? Why am I insulin resistant?
If you are not working with someone who can help you answer that question, then find someone. These medications are not as innocent and not as much of a cure-all as the TV ads would like you to believe.
The newest information shows that these things elevate your blood sugar and if you've got diabetes, it could actually be making your diabetic complications worse. They elevate your blood sugar, and elevated glucose is inflammatory.
Listen to this Post using the Player Below
© 2012 David Clark. All Rights Reserved.
THE PLACE FOR ANSWERS
Dr. David Clark, DC
Functional Neurologist (FACFN)
Diplomate College of Clinical Nutrition
Board Certified Chiropractic Neurologist
Vestibular Rehab Specialist (ACNB)
Disclaimer: The contents of this site are for educational purposes only. Nothing here should be construed as medical advice. Nothing here is a substitute for actual medical care. Consult a qualified healthcare professional.
All trademarks are property of their respective owners.